Lincoln drug overdoses unlike anything the city has ever seen
In 2020, Lincoln had 133 overdoses total. So far this year, the city has had 141 overdoses.
LINCOLN, Neb. (KLKN) – City officials say the number of drug overdoses we’ve seen here in Lincoln is unlike anything we’ve seen before.
“Fentanyl-laced cocaine has devastated our community,” Lincoln Police Department Capt. Ryan Dale said.
At a Thursday morning press conference, officials from LPD, the Lincoln-Lancaster County Health Department, Lincoln Fire and Rescue, and CenterPointe, spoke to members of the media about the growing concern that the spike in drug overdoses poses for the city.
“We want to save lives,” CenterPointe’s Topher Hansen said. “We don’t want people dying from this mixture of drugs.”
Cocaine laced with fentanyl is responsible for at least 26 overdoses in the past three weeks, according to LPD. Four overdose victims have died in the past month. One more victim is not expected to survive their overdose.
The spike in overdoses is a growing problem in the city. In 2020, Lincoln had 133 overdoses total. So far this year, the city has had 141 overdoses.
Bryan Health also says they’ve noticed a massive increase in overdoses, treating 18 patients since July 12.
“Every shift I’ve worked, either I or one of my partners are taking care of people that have been overdosing,” Bryan Health emergency department physician Dr. Tony Bonin said.
The health department has issued a health alert, warning the public to be aware of the spike we’ve seen in accidental drug overdoses.
“We are urging the public to know the signs of an overdose, and if you know someone who is struggling with addiction, we want you to be prepared,” health director Pat Lopez said.
According to the health department, signs of an overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
Select pharmacies are providing the public access to Narcan, which is used to treat victims of overdose.
- Kohll’s Rx (808 North 27th Street)
- Hy-Vee Pharmacy (5010 O St)
- U-Save Pharmacy (13851 Guildford St in Waverly)
Nebraska state law exempts bystanders who administer Narcan in good faith to save a life, from any civil, personal or criminal liability.
Addiction treatment specialists say several factors, including social and economic stress contribute to drug abuse.
While conversations about addiction are extremely difficult, it’s important for family members and friends to be direct but supportive of those struggling with it.
“We need to start thinking about this as a health issue, not as a moral issue,” Hansen said. “I love you, I’m concerned about you. I want to support you. Let’s keep talking about this and keep that conversation open, to help motivate that person to get into care.”
The health department advises that if you see someone who might be experiencing an overdose to follow these steps:
- Call 911 immediately.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with them until emergency workers arrive.
Local hotline numbers include:
- CenterPointe Crisis Response Line: 402-475-6695
- Nebraska Family Helpline: 1-888-866-8660, Hearing Impaired: 1-888-556-5117